Consider an unramified quadratic extension $E/F$ of non-archimedean local fields, and suppose that $\langle\cdot,\cdot\rangle$ is a fixed Hermitian form on $E^d$ such that $\mathcal{O}_E^d$ is self-dual, where $\mathcal{O}_E\subset E$ is the ring of integers. For simplicity, we can assume that $\langle\cdot,\cdot\rangle$ may be represented by the identity matrix.

For any sublattice $\Lambda\subset \mathcal{O}_E^d$, recall that the form $\langle\cdot,\cdot\rangle|_\Lambda$ may be diagonalized so that it may be represented by the matrix $$\varpi^\lambda=\left(\begin{array}{ccc}\varpi^{\lambda_1}&&\\&\ddots&\\&&\varpi^{\lambda_n}\end{array}\right),$$ where $\varpi$ is a uniformizer of $F$ and $\lambda=(\lambda_1,\ldots, \lambda_d)$ is a partition: $\lambda_i\geq\lambda_{i+1}\geq0$. Let's say that $\Lambda$ is of (Hermitian) type $\lambda$. Here is my question:

Fixing the lattice $\mathcal{O}_E^d$ with its self-dual form, how many sublattices $\Lambda\subset \mathcal{O}_E^d$ of (Hermitian) type $\lambda$ are there?

Let’s call these numbers $a_\lambda$. My hope is that there is a polynomial in $q=|\mathcal{O}_F/(\varpi)|$ counting such lattices, maybe in terms of Hall(-Littlewood) polynomials. This question arises while computing certain orbital integrals on unitary groups I wish to understand. I can explicitly work these values out for low rank, but I wonder if these quantities are known.

EDIT: I've added a reference-request tag. Even if this precise question is not addressed, I'd appreciate any reference where similar questions are considered.

Some simple observations:

1) The assumptions force the weight $|\lambda|=\sum\lambda_i=2n$ to be even;

2) If a sublattice $\Lambda\subset\ \mathcal{O}_E^d$ is of type $\lambda$, then $$ [\mathcal{O}_E^d:\Lambda]=q^{\frac{1}{2}|\lambda|}.$$

Using 1) and 2), one can compute the sum $\sum_{|\lambda|=2n}a_\lambda$ as a sum of Hall-Littlewood polynomials since it counts the total number of sublattices of a fixed index. I don't see how to isolate the terms.

Jacobowitz, Ronald, Hermitian forms over local fields, Am. J. Math. 84, 441-465 (1962). ZBL0118.01901.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Browse other questions tagged or ask your own question.